New York, 2011

Hail and Damaging Winds in New York, August 7, 2011

August 7, 2011 · NWS BUF · 5 events in 1 county or zone

Thunderstorms developed in a warm, humid air mass. The storms reached severe limits in Wayne County where winds gusted to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed in a warm, humid air mass. The storms reached severe limits in Wayne County where winds gusted to 60 mph. The winds downed trees and power lines. In Clyde, a house was damaged by a falling tree and hail up to three-quarter inch in diameter fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 7, 10:45 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 10:45 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1145 AM EDT SUN AUG 7 2011

.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE STRETCHING FROM THE GREAT LAKES TO NEW
ENGLAND WILL KEEP UNSETTLED HUMID WEATHER ACROSS WESTERN AND CENTRAL
NEW YORK TODAY AND MONDAY. WHILE THE MAJORITY OF THE TIME WILL BE
RAIN FREE...THERE WILL BE A THREAT OF SHOWERS ALMOST ANY TIME. HIGH
PRESSURE WILL BUILD IN BRIEFLY FOR MAINLY DRY WEATHER TUESDAY BEFORE
A FINAL FRONT CROSSES THE REGION TUESDAY NIGHT AND WEDNESDAY MORNING
WITH A FEW MORE SHOWERS. COOLER DRIER CONDITIONS WILL THEN PREVAIL
FROM WEDNESDAY AFTERNOON THROUGH FRIDAY AS CANADIAN HIGH PRESSURE
BUILDS IN.

&&

.NEAR TERM /THROUGH TONIGHT/...
1130 AM UPDATE...RADAR SHOWS SHOWERS DEVELOPING AND EXPANDING IN
COVERAGE ON THE NIAGARA PENINSULA. THIS IN SUPPORT OF THE
HRRR...WHICH DEVELOPS THIS AREA AND MOVES IT ACROSS BUFFALO AND
VICINITY EARLY AFTERNOON. WILL UP POPS TO LIKELY FOR A FEW HOURS
TO ACCOUNT FOR THIS DEVELOPMENT. AFTER THIS...STEADY SHOWERS SHOULD
STREAM ALONG A CONVERGENCE BOUNDARY BETWEEN A NORTHERLY FLOW OFF
LAKE ONTARIO...AND A S-SW FLOW SOUTH OF I-90. THIS WOULD IMPACT
ROCHESTER TO FULTON AROUND MID-AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL BE BRIEF...BUT RAIN WILL BE HEAVY IN THIS TIME.
FOR THE REMAINDER OF THE AFTERNOON...COVERAGE SHOULD BE MORE
SCATTERED IN WESTERN PORTIONS OF THE SOUTHERN TIER.

BEYOND RADAR AND SATELLITE TRENDS...IT WILL BE DIFFICULT TO TIME
AND PLACE AREAS OF CONVECTION MUCH MORE THAN A FEW HOURS IN
ADVANCE...ALTHOUGH SYNOPTICALLY...IT WILL TEND TO FAVOR AN IMPULSE
THROUGH MID- AFTERNOON AND AGAIN LATER TONIGHT AS NEXT SFC TROUGH
APPROACHES. SO...ALL IN ALL...VAST MAJORITY OF TIME WILL BE
DRY...BUT CANT RULE OUT A FEW SHWRS/TSTMS ALMOST ANY TIME...WITH
SLIGHTLY HIGHER THREAT THROUGH MID AFTERNOON.

AS FOR TEMPS...WARM MUGGY WX WILL CONTINUE. DEW PTS WILL RANGE CLOSE
TO 70 THROUGH TODAY AND EVENING. 850 MB TEMPS STILL UP AT
16-17C...SO MOST AREAS SHOULD REACH 80 WITH ANY SUN AT ALL...BUT
THIS WILL BE AT A PREMIUM TODAY SO WILL GO WITH MAXES 80-83 MOST
SPOTS. BUFFALO HAD ITS 24TH CONSEC DAY IN 80S OR WARMER ON
SATURDAY...GOOD CHC IT WILL CONTINUE TODAY...ALTHOUGH IT MAY BE
CLOSE. TOP TWO STREAKS ARE 32 DAYS (1949) AND 29 DAYS (1983) BUT
THESE SEEM SAFE AS COOLER WX IS FINALLY EXPECTED LATER IN WEEK.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A SURFACE LOW THAT WILL BE ANCHORED OFF THE NEW ENGLAND COAST MONDAY
MORNING WILL LIFT OUT ACROSS THE CANADIAN MARITIMES DURING THE
AFTERNOON. A WEAK SURFACE TROUGH EXTENDING WEST OF THE LOW MAY STILL
GENERATE A FEW LEFTOVER SHOWERS DURING THE MORNING BEFORE DRIER AIR
BUILDS IN FROM THE WEST DURING THE AFTERNOON AND ALLOWS THE CLOUDS
TO THIN OUT FROM WEST TO EAST.  AREA TEMPERATURES WILL BE CLOSE TO
SEASONAL AVERAGES. A WEAK RIDGE CENTERED OVER THE LOWER LAKES SHOULD
BRING DRY WEATHER MONDAY NIGHT ALONG WITH MORE COMFORTABLE
DEWPOINTS.

THE WELL DEFINED UPPER LEVEL TROUGH THAT IS PUSHING ACROSS SOUTHERN
ALBERTA PROVINCE EARLY THIS SUNDAY MORNING WILL TRACK TO THE
SOUTHEAST TODAY AND MONDAY...THEN GET ABSORBED BY A LARGE SCALE
TROUGH THAT IS FORECAST TO DEEPEN OVER ONTARIO PROVINCE TUESDAY AND
TUESDAY NIGHT. THE ASSOCIATED SURFACE LOW IS EXPECTED TO HEAD EAST
ACROSS JAMES BAY TUESDAY AFTERNOON...WHILE A TRAILING SURFACE TROUGH
APPROACHES WESTERN NEW YORK. BASED ON THESE TRENDS...WILL INDICATE A
WEST TO INCREASE IN CLOUDS DURING THE AFTERNOON ALONG WITH LOW
CHANCE POPS FOR SHOWERS. TEMPERATURES WILL STILL BE CLOSE TO
AVERAGE...BUT THERE WILL BE SOME INCREASE IN HUMIDITY AHEAD OF THE
APPROACHING TROUGH. EXPECT UNSETTLED CONDITIONS TUESDAY NIGHT AS THE
TROUGH SLOWLY MOVES EAST ACROSS WESTERN AND CENTRAL NEW YORK.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE ONTARIO PROVINCE UPPER LEVEL TROUGH WILL ROTATE NORTHEAST INTO
QUEBEC WEDNESDAY...WHILE THE ATTENDANT SURFACE FRONT MOVES INTO
EASTERN NEW YORK AND NEW ENGLAND. EXPECT A FEW SHOWERS TO LINGER
INTO WEDNESDAY MORNING...FOLLOWED BY A WELCOME CHANGE TO COOLER AND
DRIER CONDITIONS DURING THE AFTERNOON WITH MOST OF THE AREA EXPECTED
TO SEE TEMPERATURES IN THE 70S FOR THE FIRST TIME SINCE ABOUT LATE
JUNE. CONTINUED COLD AIR ADVECTION AND CLEARING SKIES WILL ALLOW
TEMPERATURES TO COOL INTO THE 50S WEDNESDAY NIGHT...WITH READINGS
POSSIBLY DIPPING INTO THE UPPER 40S ACROSS THE COOLER SOUTHERN TIER
VALLEYS.

THURSDAY AND FRIDAY LOOK LIKE BEAUTIFUL DAYS AS HIGH PRESSURE
SETTLES ACROSS THE OHIO VALLEY AND LOWER LAKES. EXPECT TEMPERATURES
TO GENERALLY RANGE THROUGH THE 70S BOTH DAYS WITH DEWPOINTS IN THE
50S.

LOW PRESSURE HEADING EAST TOWARD THE LOWER LAKES WILL BRING
INCREASING CLOUDS AND A CHANCE FOR SHOWERS ON SATURDAY AFTERNOON.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
CONDITIONS HAVE IMPROVED MARKEDLY THROUGH 15Z...WITH VFR/MVFR
CONDITIONS AT ALL TAF LOCATIONS. EXPECT THE GENERAL TREND TOWARD
VFR TO CONTINUE...HOWEVER SHOWERS AND POSSIBLY A THUNDERSTORM MAY
BRIEFLY LOWER CONDITIONS THROUGH THIS AFTERNOON.

CONDITIONS MAY LOWER TONIGHT...WITH ANOTHER DISTURBANCE AND IN LOW
LEVEL MOISTURE AND FOG. BY LARGE FEEL MOS GUIDANCE IS TOO
PESSIMISTIC...WITH HIGHER CLOUDS POSSIBLY LIMITING THE POTENTIAL
FOR FOG. EXPECT LOWEST CONDITIONS AT JHW...THOUGH SPECIFICS WILL
ULTIMATELY COME DOWN TO HOW LONG IT CLEARS OUT TONIGHT.

OUTLOOK...
MONDAY THROUGH WEDNESDAY...MAINLY VFR. WIDELY SCATTERED SHOWERS/TSTMS
POSSIBLE.
THURSDAY...VFR.

&&

.MARINE...
A RELATIVELY WEAK PRESSURE GRADIENT WILL REMAIN IN PLACE ACROSS THE
LOWER LAKES THROUGH MONDAY AS THERE ARE NO DISTINCT SURFACE FEATURES
TO IMPACT THE REGION. FLOW WILL TEND LIGHT NORTHWESTERLY LATER
MONDAY AFTER PASSAGE OF A WEAK BOUNDARY MONDAY. HIGH PRESSURE WILL
BRIEFLY BUILD IN ON TUESDAY WITH A SECONDARY FRONT TUESDAY NIGHT
FINALLY CLEANING OUT THE MUGGINESS WITH A FRESH WEST TO NORTHWEST
FLOW FOLLOWING LATER WEDNESDAY AND THURSDAY. STILL LOOKS LIKE
CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS EVEN
THEN.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...APFFEL/SFM
SHORT TERM...TJP
LONG TERM...TJP/WCH
AVIATION...APFFEL/SFM
MARINE...APFFEL/SFM/TJP
Hazardous weather outlook, Aug 7, 4:12 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
512 AM EDT SUN AUG 7 2011

NYZ001>008-010>014-019>021-085-080915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
512 AM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
512 AM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 7, 11:23 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1223 PM EDT SUN AUG 7 2011

NYZ012>014-021-071715-
ALLEGANY NY-LIVINGSTON NY-ONTARIO NY-WYOMING NY-
1223 PM EDT SUN AUG 7 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
  PORTAGEVILLE...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  DANSVILLE...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4249 7808 4268 7813 4283 7750 4258 7738
      4257 7765 4254 7766 4253 7767 4253 7771
      4246 7772

AR
Special weather statement, Aug 7, 11:50 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1250 PM EDT SUN AUG 7 2011

NYZ012>014-071745-
LIVINGSTON NY-ONTARIO NY-WYOMING NY-
1250 PM EDT SUN AUG 7 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS 30 TO 35 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR MOUNT MORRIS...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  GENESEO...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4259 7794 4274 7799 4293 7741 4273 7733
      4271 7735 4267 7735 4266 7736 4259 7735
      4259 7736

AR
Special weather statement, Aug 7, 11:53 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1253 PM EDT SUN AUG 7 2011

NYZ001-010-071745-
ERIE NY-NIAGARA NY-
1253 PM EDT SUN AUG 7 2011

...THUNDERSTORMS TO BRING HEAVY RAIN TO SOME LOCATIONS THROUGH EARLY
AFTERNOON...

* AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS DEVELOPING ACROSS NORTH
  TONAWANDA...NIAGARA FALLS...LEWISTON...LOCKPORT...AND NEARBY
  LOCATIONS. THIS HAS THE POTENTIAL TO PRODUCE RAINFALL RATES IN
  EXCESS OF AN INCH AN HOUR.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4310 7907 4312 7908 4314 7905 4318 7906
      4325 7846 4297 7848 4296 7897 4300 7903
      4302 7903 4306 7901 4308 7908

APFFEL
Special weather statement, Aug 7, 12:41 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
141 PM EDT SUN AUG 7 2011

NYZ003-004-071830-
MONROE NY-WAYNE NY-
141 PM EDT SUN AUG 7 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 40
MPH...AND HEAVY RAIN WITH RAINFALL RATE IN EXCESS OF AN INCH PER
HOUR.  THIS STORM WAS LOCATED NEAR IRONDEQUOIT...AND MOVING EAST AT
15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  IRONDEQUOIT...
  WEBSTER...

THIS STORM HAS THE POTENTIAL TO PRODUCE DAMAGING WINDS...VERY HEAVY
RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE
AREAS.

LAT...LON 4314 7765 4327 7766 4328 7762 4325 7757
      4324 7753 4325 7751 4329 7737 4330 7709
      4329 7706 4308 7705

AR

The radar

The Binghamton radar (KBGM), 122 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 7, 2:10 PM EST
Where
Wayne County, 0.5 mi E of Clyde
Measured
52 kt (60 mph) measured gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.080, -76.870

Hail, Wayne

When
August 7, 2:10 PM EST
Where
Wayne County, 0.5 mi E of Clyde
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.080, -76.870

Thunderstorm Wind, Wayne

When
August 7, 2:20 PM EST
Where
Wayne County, 0.5 mi E of Clyde
Measured
52 kt (60 mph) measured gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
43.080, -76.870

Thunderstorm Wind, Wayne

When
August 7, 2:20 PM EST
Where
Wayne County, 0.5 mi E of Clyde
Measured
52 kt (60 mph) measured gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
43.080, -76.870

Thunderstorm Wind, Wayne

When
August 7, 2:25 PM EST
Where
Wayne County, 1.01 mi E of Savannah
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
43.070, -76.760

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343813, 343814, 343815, 343816, 343817.